Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lung diseases

25 Years After Pleurodesis

05/12/2010

Question:

I am a petite (120 lb) female, never smoked but grew up with a father who did. At age 39 I had a spontaneous pneumothorax while at work. It was not painful but I couldn`t breathe normally. A chest tube was inserted by my HMO and I returned home and to work within days. Repeat problems resulted in a pleurodesis within a year. That was 25 years ago.

I complained occasionally of residual pain, scar tissue, back cramps and a pulling pain in my right shoulder. Some physical therapy was done but it didn`t help much. I spent 20 years trying to get relief from massage and acupuncture. This also didn`t help much. I blamed my bed when I woke with backaches and bought a new bed about every five years or so.

Then, in January of 2010 I found myself suddenly breathless while jumping rope. Instantly I recalled the spontaneous pneumothorax and wondered if it was happening again. (I`ve seldom thought of the original while leading a pretty active life including skiing, scuba diving, flying, hiking, etc.) I went to the ER and was diagnosed with multiple emboli in the same right lung as the original pneumothorax.

Okay. So after six days on Heperin/bedrest, I was released to go home. Two days later I noticed that MY BACK WAS NOT CRAMPING! I tried to make it do so. Nope. Serendipitiously surprised I began to ask about a link. Everyone looked at me like I was an idiot. My doctor brushed off my questions and ignored my insistence that something had happened here. I am still on Warfarin and my back feels better than it has in 25 years. What has happened? Will the pains and cramps return or have I been amazingly fortunate?

Answer:

Wow, fascinating story! I have tried but cannot connect the two events.

 

 I will say that warfarin does not dissolve clots it only prevents new formation. Our bodies dissolve the clots that have lodged in your lung. Heparin is an anti-inflammatory so that could explain the improvement but it usually is not any better than Motrin.

 

I'm intrigued by the spontaneous emboli without an obvious risk factor. Make sure your doctor evaluates you for a hypercoagulable condition, which unfortunately may not be able to be done until you are off Coumadin. An underlying hypercoagulable state would mean life long coumadin as opposed to the usual 6 months in this setting. 

For more information:

Go to the Lung diseases health topic, where you can:

Response by:

Jeff E Weiland, MD Jeff E Weiland, MD
Associate Professor - Clinical
OSU Asthma Center
College of Medicine
The Ohio State University